Skip to main content

Research Repository

Advanced Search

Defining the Semiclassical Limit of the Quantum Rabi Hamiltonian

Irish, E. K.; Armour, A. D.


E. K. Irish


The crossover from quantum to semiclassical behavior in the seminal Rabi model of light-matter interaction still, surprisingly, lacks a complete and rigorous understanding. A formalism for deriving the semiclassical model directly from the quantum Hamiltonian is developed here. Working in a displaced Fock-state basis |α,n|, the semiclassical limit is obtained by taking |α|→∞ and the coupling to zero. This resolves the discrepancy between coherent-state dynamics and semiclassical Rabi oscillations in both standard and ultrastrong coupling and driving regimes. Furthermore, it provides a framework for studying the quantum-to-semiclassical transition, with potential applications in quantum technologies.


Irish, E. K., & Armour, A. D. (2022). Defining the Semiclassical Limit of the Quantum Rabi Hamiltonian. Physical Review Letters, 129(18), Article 183603.

Journal Article Type Article
Acceptance Date Sep 19, 2022
Online Publication Date Oct 26, 2022
Publication Date Oct 28, 2022
Deposit Date Sep 21, 2022
Publicly Available Date Oct 26, 2022
Journal Physical Review Letters
Print ISSN 0031-9007
Electronic ISSN 1079-7114
Publisher American Physical Society
Peer Reviewed Peer Reviewed
Volume 129
Issue 18
Article Number 183603
Keywords General Physics and Astronomy
Public URL
Publisher URL


You might also like

Downloadable Citations